Alert archive / Nevada / Freeze Warnings in 2017

Freeze Warning 2, NWS Reno, NV

September 22, 2017Lassen County, Plumas County, Sierra County, California; 7 counties in Nevada

NWS Reno, NV issued this freeze warning at Sep 22, 2017, 2:55 PM PDT for Lassen County, Plumas County, Sierra County, California; 7 counties in Nevada. It took effect at Sep 23, 2017, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 2:55 PM PDT (21:55 UTC)
In effect from
Sep 23, 2017, 1:00 AM PDT
Expired
Sep 23, 2017, 9:00 AM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 9 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS75 KREV 222155
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
255 PM PDT Fri Sep 22 2017

CAZ071-NVZ001-003-004-231000-
/O.UPG.KREV.FZ.A.0001.170923T0800Z-170923T1600Z/
/O.NEW.KREV.FZ.W.0002.170923T0800Z-170923T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Portola, Susanville, Hawthorne, 
Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, 
Fernley, Fallon, Lovelock, and Silver Springs
255 PM PDT Fri Sep 22 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

The National Weather Service in Reno has issued a Freeze Warning,
which is in effect from 1 AM to 9 AM PDT Saturday. The Freeze
Watch is no longer in effect. 

* Areas Impacted: Carson Valley, Carson City, suburbs of Reno-
  Sparks, around Fallon, Lovelock and agricultural areas in
  Pershing County, Lyon County, Mineral County, Sierra Valley, 
  Susanville and lower elevations of Lassen County. 

* Temperatures: Low temperatures Saturday morning are projected 
  to be in the 20s to near 30 for these areas. This coupled 
  with light winds and clear skies will result in frost and 
  freeze impacts.

* Impacts: This is potentially the first widespread frost and 
  freeze for many areas this fall. Sensitive vegetation will 
  likely be damaged if not protected. Some above ground 
  irrigation systems could also suffer damage if not drained 
  or protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.
A Freeze Warning will be issued once confidence increases to high
that widespread sub-freezing temperatures will occur.

&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means there is high confidence in an unusually
cold air mass bringing sub-freezing temperatures to the region.
Preparedness activities should be considered to mitigate
potential impacts due to the cold.  

&&

$$

http://weather.gov/reno
2 follow-up statements
829 
WWUS75 KREV 230933
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
233 AM PDT Sat Sep 23 2017

CAZ071-NVZ001-003-004-231600-
/O.CON.KREV.FZ.W.0002.000000T0000Z-170923T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Portola, Susanville, Hawthorne, 
Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, 
Fernley, Fallon, Lovelock, and Silver Springs
233 AM PDT Sat Sep 23 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* Areas Impacted: Carson Valley, Carson City, suburbs of Reno- 
  Sparks, around Fallon, Lovelock and agricultural areas in 
  Pershing County, Lyon County, Mineral County, Sierra Valley, 
  Susanville and lower elevations of Lassen County. 

* Temperatures: Low temperatures Saturday morning are projected 
  to be in the 20s to near 30 for these areas. This coupled 
  with light winds and clear skies will result in frost and 
  freeze impacts.

* Impacts: This is potentially the first widespread frost and 
  freeze for many areas this fall. Sensitive vegetation will 
  likely be damaged if not protected. Some above ground 
  irrigation systems could also suffer damage if not drained 
  or protected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means there is high confidence in an unusually
cold air mass bringing sub-freezing temperatures to the region.
Preparedness activities should be considered to mitigate
potential impacts due to the cold.

&&

$$

http://weather.gov/reno
353 
WWUS75 KREV 231555
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
855 AM PDT Sat Sep 23 2017

CAZ071-NVZ001-003-004-231700-
/O.EXP.KREV.FZ.W.0002.000000T0000Z-170923T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Portola, Susanville, Hawthorne, 
Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, 
Fernley, Fallon, Lovelock, and Silver Springs
855 AM PDT Sat Sep 23 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

The Freeze Warning will expire at 9 AM PDT this morning. 

Locations in the warning area had freezing temperatures this 
morning with lows mainly in the 20s. Susanville for example 
reported a low of 20 degrees. A slow warming trend is expected 
the rest of this weekend into next week.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this freeze warning went out at Sep 22, 1:32 PM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 22, 1:32 PM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
132 PM PDT Fri Sep 22 2017

.SYNOPSIS...
Scattered showers and isolated thunderstorms will end this evening
with gradual clearing overnight. A cold morning is expected
Saturday with some hard freezes in outlying valleys. High pressure
will build along the coast this weekend and last into next week
with a warming trend.

&&

.DISCUSSION...
Scattered showers and isolated thunderstorms will continue through
sunset. A few showers are likely to continue overnight near
Pyramid Lake and possibly Tahoe from lake effect. Away from the
lakes, temperatures will get cold tonight with lows in the 20s and
30s Saturday morning. Will upgrade the Freeze Watch to a Warning,
but it is not going to be very widespread. Many outlying valleys
and normally colder spots will see their first freezes from
eastern Lassen County to West Central Nevada. Also, many Sierra
Valleys will likely also have to deal with fog. The Sierra Valley
was particularly dense this morning and will likely see a return
tonight.

High pressure then builds in for the rest of the weekend and will
remain into next week. Temperatures will warm about 5 degrees each
day, eventually rising above normal by late in the week. Winds
will be light, but there will be a light NE surface gradient
keeping moderate inversions in the valleys. This will keep the
temps from seeing an abrupt warmup. Into next weekend, a system my
try to flatten the ridge a bit with increased winds followed by a
reduction in temperatures. Something to be watched, but it does
not look as significant as what we saw this week. Wallmann

&&

.AVIATION...
Sct -SHRA with isolated thunderstorms and expect them to die off
by 03Z, although same may linger over Lake Tahoe through 09Z and
possibly affect KTVL with IFR conds in -SHSN. LIFR in FZFG tonight
in many Sierra valleys after 06Z including the Martis Valley and
KTRK. FZFG will continue through 17Z Saturday. Expect VFR
conditions after, although some FZFG is possible again tomorrow
night, but it will not be as widespread. Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...Freeze Warning from 1 AM to 9 AM PDT Saturday NVZ001-003-004.

CA...Freeze Warning from 1 AM to 9 AM PDT Saturday CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Freeze Warnings in Nevada, 2017Freeze Warnings in California, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.